Kansas, 2023

Hail in Kansas, August 10, 2023

August 10, 2023 · NWS TOP · 2 events in 1 county or zone

An isolated supercell produced hail in Republic County during the evening of 8/10.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An isolated supercell produced hail in Republic County during the evening of 8/10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 10, 5:18 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 10, 5:18 PM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
618 PM CDT Thu Aug 10 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 259 PM CDT Thu Aug 10 2023

Key Points:

- Hot Friday with chances for thunderstorms including severe weather

- Best chance of storms Sunday, followed by a brief cool-down and
then a warm up by the middle of next week

Water vapor imagery early this afternoon depicts a subtle shortwave
coming out of the northern Rockies, and a sfc low has developed in
response over the Dakotas. High pressure has gradually been moving
east of our area today, leading to light winds and warm sunshine
amid a diurnal cumulus field. While some thunderstorms are expected
to develop off the high terrain in CO/WY associated with the
aforementioned shortwave, CAMs throughout the day have largely
backed off on that convection reaching the area after it crosses
into NE/KS. Increasing inhibition after dark should result in a
weakening trend as those storms move eastward, and the better upper
dynamics look to be north of the area with the LLJ also looking to
be along and north of the KS/NE border. Have removed PoPs in north
central KS for this evening as a result. If anything, Brown County
could briefly be clipped by a storm overnight as a complex moves
southeast from the system in the Dakotas.

Strengthening WAA tonight into Friday brings a return to the heat
and humidity. The hottest conditions look to be along and south of I-
70 where temperatures reach the mid 90s to near 100 with heat
indices up to 106 when combined with the humidity. As such, have
issued a Heat Advisory for this area for tomorrow afternoon and
early evening. Cloud cover could help temper the heat a bit toward
far northeast KS, but pending how things trend with convection to
our north overnight, wouldn't rule out expanding the advisory north
slightly.

The other concern for Friday is the potential for severe
thunderstorms. Models continue to show plenty of instability and
shear, with the HREF ensemble mean and the NAM/RAP showing up to
3000-4000 J/kg of CAPE and 35-45 kt of deep-layer shear. These
conditions would allow thunderstorms to quickly become severe if
they develop. The biggest uncertainty right now lies in whether
there will be strong enough forcing to get storms and where it would
be. The best upper dynamics again are north of the area associated
with the vort max there. Convergence along the frontal boundary
still looks weak and may be situated along or just north of the
KS/NE border. Recent CAM guidance, however, has been focusing on
east central KS for initiation late in the afternoon. This would
likely associated with any outflow boundary left over from the
system coming from the Dakotas overnight, but the location of that
boundary could still change and probably won't be known for certain
until tomorrow morning.

A stronger system is progged to come out of south central Canada
Sunday and bring an associated cold front through the area. There
are slight differences on timing (GFS/NAM are faster than the
EC/CMC), but in any case this remains our highest thunderstorm
chances through the forecast period. Severity of storms is less
certain on this day with less instability and shear to work with
compared to tomorrow. Cooler air arrives Monday behind the front
with highs back into the 80s, then a warm-up toward the middle of
next week as heights increase and WAA returns.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 616 PM CDT Thu Aug 10 2023

VFR conditions are expected to continue through the period, though
will need to watch the very end of the period for some scattered
thunderstorms. Winds will remain from the south to southwest,
generally around 6 to 10 kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM CDT Friday for KSZ034>040-
054>056-058-059.

&&

DISCUSSION...Picha
AVIATION...Reese
Hazardous weather outlook, Aug 10, 2:02 PM CST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
302 PM CDT Thu Aug 10 2023

KSZ008>012-020>024-026-112015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-
302 PM CDT Thu Aug 10 2023

This Hazardous Weather Outlook is for north central Kansas and
northeast Kansas.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms could develop Friday. A few strong to severe storms
will be possible if storms form in the late afternoon or evening
with damaging wind and large hail possible.

Heat index values could be around 100 degrees Friday afternoon.

Scattered thunderstorms are likely Sunday. A few severe storms
cannot be ruled out but confidence is currently low on severe storms
occurring.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ034>040-054>056-058-059-112015-
Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-
Franklin-Coffey-Anderson-
302 PM CDT Thu Aug 10 2023

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM CDT FRIDAY...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas and north central Kansas.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms could develop Friday. A few strong to severe storms
will be possible if storms form in the late afternoon or evening
with damaging wind and large hail possible.

Heat index values could reach 105 degrees Friday afternoon along and
south of I-70. A Heat Advisory has been issued for this area.

Scattered thunderstorms are likely Sunday. A few severe storms
cannot be ruled out but confidence is currently low on severe storms
occurring.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The radar

The Grand Island radar (KUEX), 75 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Republic

When
August 10, 8:30 PM CST to 8:31 PM CST
Where
Republic County, 1.74 mi NE of Courtland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.800, -97.880

Quarter sized hail reported.

Hail, Republic

When
August 10, 8:32 PM CST to 8:33 PM CST
Where
Republic County, Scandia Arpt
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
39.800, -97.770

Hail up to the size of golf balls reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135968, 1135969.